Funnel Cloud, Baca
- When
- May 23, 4:20 PM MST to 4:25 PM MST
- Where
- Baca County, 3.9 mi SW of Campo
- Reported by
- Trained Spotter
- Coordinates
- 37.060, -102.630
Rope funnel reported south of Campo.
Prowers and Baca Counties. A tornado occurred northwest of Springfield.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe thunderstorms generated hail up to around baseball size and damaging thunderstorm winds over portions of Kiowa...Prowers and Baca Counties. A tornado occurred northwest of Springfield.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 23, 3:11 PM MST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 411 PM MDT SUN MAY 23 2010 .UPDATE... QUICK UPDATE TO THE GRIDS FOR TORNADO WATCH 207 VALID FOR PORTIONS OF THE FAR EASTERN PLAINS UNTIL 05Z. && .PREV DISCUSSION... /ISSUED 332 PM MDT SUN MAY 23 2010/ SHORT TERM... (TONIGHT AND MONDAY) ..MOIST BOUNDARY ADVANCING RAPIDLY NORTH ACROSS THE SOUTHEAST PLAINS FOR SEVERE THREAT THIS EVENING AND AGAIN TOMORROW... ..CRITICAL FIRE WEATHER CONDITIONS CONTINUE ACROSS THE SAN LUIS VALLEY... LOW LEVEL MOISTURE IS MAKING A QUICK RETURN NORTHWARD ACROSS THE PLAINS THIS AFTERNOON. AFTER DEWPOINTS HAD DROPPED INTO THE 30S ACROSS THE PLAINS THIS MORNING...THEY ARE NOW SURGING UPWARD RAPIDLY...WITH SITES IN BACA COUNTY JUMPING OVER 10 DEGREES INTO THE LOWER 50S IN JUST 1 HOUR'S TIME. THIS IS ON PAR WITH MODEL FORECASTS THAT INDICATED A QUICK MOISTURE RETURN WOULD OCCUR. WITH THE RETURN OF THE MOISTURE...RETURNS THE THREAT OF SEVERE WEATHER FOR THIS EVENING. SPC HAS CONTINUED WITH A SLIGHT RISK OF SEVERE WEATHER ALONG AND NEAR THE KANSAS BORDER THIS EVENING. THIS LOOKS GOOD BASED ON CLIMBING CAPES...INCREASING INSTABILITY AND SUFFICIENT SHEAR IN THESE AREAS. ONCE AGAIN...THE TRIGGER MAY BE THE ONLY STUMBLING BLOCK. HOWEVER...A PRETTY GOOD LOW LEVEL JET IS DEVELOPING OVER THE PANHANDLES AT THIS TIME...AND THIS MAY BE THE TRIGGER. THE 12Z GFS40 SEEMS TO SUPPORT THIS IDEA...BLOWING UP A SIGNIFICANT CONVECTIVE COMPLEX OVER SOUTHWEST KANSAS/SOUTHEAST COLORADO 23Z-02Z THIS EVENING. THE 18Z NAM12 SHOWS A HINT OF SOMETHING OVER SOUTHWEST KANSAS/SOUTHEAST COLORADO AT 00Z...WHICH THEN DISAPPEARS IN THE MODEL AFTER 00Z. SO...WILL HAVE TO WAIT AND SEE. FOR NOW...WILL KEEP ISOLATED POPS ALONG THE BORDER AREAS THROUGH THIS EVENING...ON THE CHANCE THAT A FEW STORMS WILL DEVELOP. IF THEY DO DEVELOP...PRIMARY THREATS LOOK LIKE HAIL THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH OR MORE. HOWEVER...COULD NOT RULE OUT A TORNADO EITHER. TOMORROW CONTINUES TO LOOK INTERESTING...BUT A BIT CONFUSING WITH REGARD TO THE SEVERE POTENTIAL ACROSS THE FAR SOUTHEAST PLAINS. LATEST RENDITIONS OF THE NAM12...ESPECIALLY THE 18Z RENDITION...HAVE BEEN TENDING TO NOT SHOW A LOT ACROSS THE PLAINS WITH THE PASSAGE OF A PRETTY SIGNIFICANT EJECTING SHORTWAVE DURING THE EARLY AFTERNOON. EARLIER RUNS OF THE MODEL TRIGGERED A LINE OF SEVERE CONVECTION ALONG THE DRYLINE AS THE WAVE KICKED NORTHEAST. NOW...THE MODEL PUSHES ALL THE MOISTURE INTO KANSAS...LEAVING BEHIND 20 DEGREE DEWPOINTS AND NO CONVECTION OVER THE ENTIRE AREA AS THE WAVE MOVES BY. THE GFS40 STILL DEVELOPS SIGNIFICANT CONVECTION ALONG THE DRYLINE EARLY IN THE DAY...BUT THEN KICKS IT ALL EAST INTO KANSAS DURING THE AFTERNOON. BOTH MODELS ARE SUGGESTING A PRETTY GOOD PUNCH OF DRY SOUTHWESTERLY WINDS BEHIND THE WAVE...WHICH SEEMS TO BE THE CULPRIT FOR PUSHING THE CONVECTION EAST OF OUR AREA. SO...DESPITE A PRETTY DECENT SHORTWAVE...THINGS JUST MIGHT NOT LINE UP RIGHT FOR A GOOD CONVECTIVE EVENT OVER THE EAST MONDAY. FOR NOW...WILL HOLD ONTO ISOLATED POPS OVER THE EAST AND LET LATER SHIFTS REVISE AS NECESSARY. ON ANOTHER NOTE...THE EJECTING SHORTWAVE COULD BRING A FEW RAIN AND/OR SNOW SHOWERS TO THE CONTINENTAL DIVIDE AREAS LATE TONIGHT INTO EARLY MONDAY. TEMPERATURES LOOKS PRETTY WARM...AND SYSTEM MOVES BY PRETTY QUICK...SO NO BIG ACCUMULATIONS EXPECTED...PERHAPS LOCAL ACCUMS OF AN INCH OR TWO ACROSS THE HIGHER TERRAIN...AROUND WOLF CREEK AND MONARCH. OTHER CONCERN CONTINUES TO BE THE ONGOING RED FLAG CONDITIONS IN THE SAN LUIS VALLEY...AND THE POTENTIAL FOR DEVELOPMENT ELSEWHERE IN THE DAYS TO COME. SPC...AFTER COORDINATING WITH US...HAS PUT THE SAN LUIS VALLEY INTO THE CRITICAL CATEGORY FOR TOMORROW AND THIS LOOKS GOOD. WILL UPGRADE THE WATCH FOR THE SAN LUIS VALLEY ON MONDAY TO A RED FLAG WARNING. WILL NEED TO CLOSELY MONITOR FUEL STATUS IN OTHER AREAS OVER THE NEXT COUPLE DAYS AS FUELS CONTINUE TO CURE IN THE HEAT AND WIND. LW LONG TERM... (MONDAY NIGHT THROUGH SUNDAY) MONDAY NIGHT THROUGH WEDNESDAY...THE UPPER LOW QUICKLY RACES TO THE NORTH ACROSS WY AND MT MON NIGHT THROUGH EARLY TUE MORNING...AND WINDS ARE EXPECTED TO SLACKEN THROUGH THE NIGHT. MODELS HINT AT THE POSSIBILITY OF SOME LINGERING ISOLATED CONVECTION ALONG THE CONTDVD AS WELL AS ALONG THE CO/KS BORDER MON NIGHT...SO LEFT ONGOING ISOLATED POPS THERE. HOWEVER...CWA SHOULD BE PCPN-FREE OVERNIGHT. A RATHER WEAK FRONTAL BOUNDARY DROPS DOWN INTO THE E PLAINS ON TUE...KEEPING MAX TEMPS A FEW DEGREES COOLER BUT ALSO ALLOWING INCREASING LLVL MOISTURE TO EKE IN. BY MID-AFTERNOON HIGHER DEWPOINTS EDGE ACROSS THE SOUTHERN AND E BORDERS OF THE STATE...SERVING AS THE FOCUS AREA FOR CONVECTION ONCE AGAIN. GFS AND NAM MODELS INDICATE THAT AS ANOTHER LONGWAVE TROUGH DEEPENS OVER THE WEST COAST...PREDOMINANT S-SW FLOW SETS UP ACROSS THE 4 CORNERS REGION AS A PLUME OF GULF MOISTURE STREAMS UP ACROSS THE PANHANDLES AND THE EASTERN QUARTER OF COLORADO. THERE SHOULD BE A NEARLY CONTINUOUS THREAT OF CONVECTION FOR THE E MTS AND PLAINS FROM TUE EVE THROUGH WED EVE...WHILE THE WESTERN HALF OF THE STATE STAYS HOT AND DRY. THURSDAY THROUGH SUNDAY...THE LONGWAVE TROUGH CONTINUES TO DEEPEN OVER THE WEST COAST THURSDAY AND FRIDAY...KEEPING STRONG SOUTHERLY FLOW IN PLACE FOR THE STATE AND ALLOWING THE GULF PLUME TO EDGE WEST...EVENTUALLY PROVIDING FUEL FOR THE THREAT OF CONVECTION OVER THE W AND CENT MTS. HOT TEMPS WITH DIURNAL CONVECTION CHANCES THU AND FRI. BY SAT BOTH ECMWF AND GFS MODELS LIFT THE LOW TO THE NE ACROSS THE GREAT BASIN AND NORTHERN ROCKIES. THIS WILL GIVE THE STATE ANOTHER SHOT AT HIGHER WINDS...IN ADDITION TO MOST LIKELY SHUTTING DONW PCPN CHANCES FOR THE WEEKEND AS DRY AIR FROM THE DESERT SW GETS DRAWN UP INTO COLORADO. 27 AVIATION... GENERALLY VFR EXPECTED. HOWEVER...RISK OF ISOLATED MVFR/IFR CIGS DUE TO ISOLATED THUNDERSTORMS OVER THE FAR EASTERN PLAINS THIS EVENING AND AGAIN TOMORROW. ALSO...AREAS OF MVFR/IFR CONDITIONS IN RAIN/SNOW SHOWERS POSSIBLE ALONG THE CONTINENTAL DIVIDE LATER TONIGHT AND EARLY MONDAY. WINDS WILL CONTINUE TO BE A HAZARD OVER THE NEXT 24 HOURS...GUSTING FROM THE SOUTHEAST THROUGH SOUTHWEST TO OVER 50 MPH AT TIMES DURING THE AFTERNOON/EVENING HOURS...AND CAUSING A LLWS THREAT AT NIGHT AS THE SURFACE LAYER DECOUPLES. LW && .PUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ224. RED FLAG WARNING FROM NOON TO 8 PM MDT MONDAY FOR COZ224. && 50/27
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 627 AM MDT SUN MAY 23 2010 COZ058>089-093>099-241230- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 627 AM MDT SUN MAY 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT STRONG WINDS...LOW RELATIVE HUMIDITY VALUES AND HOT TEMPERATURES WILL PRODUCE HIGH FIRE DANGER ACROSS THE SAN LUIS VALLEY THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FAR EASTERN PLAINS ALONG THE KANSAS BORDER LATE THIS AFTERNOON AND EVENING ALONG THE DRYLINE. ONE OR TWO STORMS HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE WITH HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS TO NEAR 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS ON MONDAY ALONG THE DRYLINE IN FAR EASTERN COLORADO WITH STRONG WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES WILL PRODUCE HIGH FIRE DANGER ONCE AGAIN ACROSS THE SAN LUIS VALLEY MONDAY AFTERNOON AND EVENING. MOISTURE WILL RETURN TO THE REGION BY TUESDAY WITH THUNDERSTORMS POSSIBLE OVER THE FAR SOUTHEASTERN PLAINS LATE TUESDAY AFTERNOON AND EVENING. THE POTENTIAL FOR THUNDERSTORMS WILL CONTINUE THROUGH THE REMAINDER OF THE WEEK OVER MAINLY THE EASTERN MOUNTAINS AND PLAINS...AS LOW LEVEL MOISTURE SLOWLY INCREASES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING OVER THE FAR EASTERN PLAINS. 88/10
The Pueblo radar (KPUX), 207 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
8 hail, 2 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Rope funnel reported south of Campo.
Damaging large hail occurred in Springfield and north-northwest of town over a half hour time frame.
Damaging large hail occurred in Lamar for around 15 minutes.
A tornado traveled north-northwest for approximately 8 miles, moving a hay swather, and taking down five power poles.
Large limbs were ripped off juniper trees along a narrow path approximately two miles in length in open country. There was no evidence of rotation in the debris fields.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyThe tornado archive for Colorado, 2010Warnings in Colorado, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230748, 230749, 230752, 230750, 230751, 230756, 230753, 230754, 230759, 230758, 230760, 237205.